PMRGCAuk
7,246 members11,809 posts

flare

my friend has PMR, so I am visiting and sharing advice with him,

best we can do at the moment.

He asked me what constitutes a flare. I know that is to be avoided,

or he risks going backwards, he reduced

from 12.5 to 10, he has aches and pains all over, so very unhappy,

but its tolerable not intolerable pain, but now he wonders if

being brave is actually counterproductive, and if he should be reducing only

in small amounts that give him no pain after the reduction. He asked me

what a "FLARE" meant, I didnt know, is this about degree of pain or any pain? I also saw a reference to dr guptas 84 week taper but couldnt find that in the search.

So perhaps someone can advise what a flare is and direct me to dr gupta's protocol.

Thank you in anticipation. Wonderful website by the way.

12 Replies
oldestnewest

He could be experiencing symptoms of steroid withdrawal... every time I reduce my Pred, I have 3-5 days of aches and pains, fatigue, and just genuinely feeling like crap!

I'll let the site experts advise on his current taper from 12.5 to 10 (which seems like a big jump to me, as I am currently tapering down by 5mg every 30 days, and I'm on 40mg which is still a high dose!) and I'm sure someone will post a "tried and true" down plan...

Was this your friends plan or was it recommended by his GP or Rheumy?

Reply

rheumi

1 like
Reply

My dr wanted me to taper 12.5 to 10 straight after 15 to 12.5. I did the first taper, but am now dropping a half a week from 12.5 to 10. Had two brilliant weeks but this week (11) am suffering with some aches in shoulders. Am sure it is combo of withdrawal and overdoing things of late. (But boy, it's been feeling great). So resting a bit more on the cards this week.

1 like
Reply

Our standard advice is not to reduce by more than 10% of the dose at one time. Your friend also needs to understand that pred is not a cure. It controls the symptoms by relieving inflammation and what we are doing through tapering is finding the lowest dose which continues to relieve the symptoms as well as, or as close to, the original treatment. There is, currently, no cure for PMR. In most people it will go into remission within a few years. Steroid withdrawal and increase in PMR pain can be distinguished usually by the time at which they occur. Withdrawal may happen within a day and last for a few days. Pain from the actual disease may develop more slowly and worsen over a few days or a week or more, and if it doesn't diminish it means the dose is too low to control the daily build-up of inflammation. There are a number of slow tapering regimens which have been developed by patients and others over the years. My particular favourite is Dead Slow and Nearly Stop but there are others. Tapering is a matter of years, not months.

healthunlocked.com/pmrgcauk...

If your friend finds after a few days at 10 that he is feeling better, then he should stay at ten for about three weeks or a month before proceeding cautiously with a slow taper, no more than 1 mg at a time. If on the other hand the pain does not go away or seems to get worse, then the reduction has been a bit too much for the time being. He would then go back to where he last felt good and after stabilizing again reduce by no more than 1 mg at a time.

4 likes
Reply

This is exactly what what I was hoping someone would post!!! THANKS, HeronNS.

Reply

Sent you a PM.

Reply

thanks

Reply

I think that is a big drop in dose and it could well be the cause of the aches and pains - but the discomfort of steroid withdrawal is so similar to PMR it is difficult to tell. Bascially however, if it started immediately it is more likely to be withdrawal, flares usually take a few days, even weeks, to establish. If it is steroid withdrawal the discomfrt will improve over the next week or two and eventually settle down. A flare, on the other hand, will steadily get worse.

Personally, I think being brave is counterproductive. There is no need to fell so bad if you reduce in smaller steps. When you feel awful it may be a month or more before you feel ready to try again - and be wary of doing so. The top experts all recommend steps down of not more than 10% of the current dose and from 10mg 1mg at a time is more than enough. Apart from anything else you are neer reducing relentlessly to zero - PMR is not the same as other disorders managed with pred, it is a chronic disease that lasts just under 6 years on average. There is no hurry. And if you can reduce and feel fairly decent - why not do it that way?

2 likes
Reply

thank you!

Reply

I also think 12.5 to 10 was too much. have him go to 11. or 11 and then down .5 every month.. or even every 2 weeks if he can manage. I go down .5 for 2 days then 3 days then 4 then 5 and then I usually drop 1 down .5 more. so it is very very gradual.. and tapered. and I have not suffered any great problems. little achy shoulder perhaps and more tired on drop day. .. was at 15 in mid Nov. and now at 9.5 in mid May. Hurray. now must must do more weight bearing exercise for these darn bones!!! When I get home from Sweden. Back on goes the WEIGHT vest!!! could NOT bring that on my 2 month trip!

Reply

Hi Kate,

You'll find the 84 week taper plan (and many others) if you follow this link:-

healthunlocked.com/pmrgcauk...

Click on 'View Taper Plans', then choose 'Polymyalgia Rheumatica' as the condition and you'll find a long list of different tapers. The right hand column is 'Taper length', so scroll down and you'll see '84 weeks'. It is one of the British Society for Rheumatology suggested plans. You will also see the Dead Slow Nearly Stop tapers too - 3 versions.

As others have said, many of us use the DSNS taper. We can't tell from one week to the next how we'll be, so your friend could start out on the 84 week plan and...........

For information, I started on 15mg, then went to 13mg, 12mg, 11mg then 10mg - 2 months at 15mg and a month at the other doses, before I started the DSNS taper when I got into single figures. I still flared when I got to 4mg - probably because I was heading blindly for 'Club Zero'!

Click on my name to view my graphs, which show my pred tapers and my flares!!

Best wishes to you and your friend.

Reply

thank you

Reply

You may also like...